Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS Topeka, KS

October 14, 2017Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 5:42 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 5:42 PM CDT (22:42 UTC)
Expired
Oct 14, 2017, 6:45 PM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 6:08 PM CDTTSTM WND DMG4 Wsw Gridley, KSFARM OUTBUILDING BLOWN APART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KTOP 142242
SVRTOP
KSC031-111-142345-
/O.NEW.KTOP.SV.W.0184.171014T2242Z-171014T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
542 PM CDT SAT OCT 14 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Coffey County in east central Kansas...
  Southeastern Lyon County in east central Kansas...

* Until 645 PM CDT

* At 540 PM CDT, a severe thunderstorm was located near Hamilton,
  moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. At 537 pm, spotters estimated 
           winds up to 70 MPH 10 miles northwest of Eureka.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Gridley around 605 PM CDT. 
  Burlington and John Redmond Reservoir around 615 PM CDT. 
  New Strawn around 620 PM CDT. 
  Waverly around 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

LAT...LON 3817 9596 3817 9616 3844 9562 3843 9551
      3809 9552 3804 9586 3804 9596
TIME...MOT...LOC 2240Z 239DEG 42KT 3802 9621 

HAIL...0.75IN
WIND...70MPH
 
$$
3 follow-up statements
612 
WWUS53 KTOP 142303
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
603 PM CDT SAT OCT 14 2017

KSC111-142312-
/O.CAN.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Lyon-
603 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3817 9596 3825 9590 3843 9551 3809 9552
      3804 9586 3804 9596
TIME...MOT...LOC 2302Z 246DEG 38KT 3809 9594 

$$

KSC031-142345-
/O.CON.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
603 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR COFFEY COUNTY...

At 602 PM CDT, a severe thunderstorm was located near Gridley, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Burlington and John Redmond Reservoir around 620 PM CDT. 
  New Strawn and Le Roy around 625 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3817 9596 3825 9590 3843 9551 3809 9552
      3804 9586 3804 9596
TIME...MOT...LOC 2302Z 246DEG 38KT 3809 9594 

HAIL...0.75IN
WIND...60MPH
 
$$
469 
WWUS53 KTOP 142322
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
622 PM CDT SAT OCT 14 2017

KSC031-142345-
/O.CON.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
622 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL COFFEY COUNTY...

At 622 PM CDT, a severe thunderstorm was located near Gridley, moving
east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 9584 3843 9551 3809 9552 3804 9586
      3804 9596
TIME...MOT...LOC 2322Z 253DEG 26KT 3810 9584 

HAIL...0.75IN
WIND...60MPH
 
$$
064 
WWUS53 KTOP 142338
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
638 PM CDT SAT OCT 14 2017

KSC031-142348-
/O.EXP.KTOP.SV.W.0184.000000T0000Z-171014T2345Z/
Coffey-
638 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEY COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3823 9584 3843 9551 3809 9552 3804 9586
      3804 9596
TIME...MOT...LOC 2338Z 239DEG 42KT 3818 9567 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 14, 2:58 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
258 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 258 PM CDT Sat Oct 14 2017

19Z water vapor imagery shows an upper trough over the central
Rockies moving towards the NEB panhandle. At the surface, a trough
axis extends from near SLN to MYZ and a cold front was located from
HLC to HSI. Objective analysis from the RAP and LAPS shows some
surface based instability of 1500 to 2000 J/kg has developed across
east central KS, generally southeast of an EMP to TOP line.

All the guidance shows thunderstorm coverage increasing along the
front as it surges southeast through the area. Unidirectional wind
shear and strong winds aloft continue to support the potential for
damaging winds with the thunderstorms later this afternoon and this
evening. So will need to keep an eye on severe potential. Current
convection over east central KS could have a big impact on where the
stronger storms develop. Based on some of the convective allowing
models, the window for strong or severe storms looks to be from
around 5 pm through about 9 pm. Precip will come to an end shortly
after the frontal passage as much dryer and cooler air advects
southeast. Winds are also going to strengthen behind the front with
gusts up to 35 MPH possible across north central KS this evening.
Thought about a possible wind advisory, but RAP and NAM progs of the
pressure gradient force suggest the stronger winds should not last
but for a few hours. And most objective guidance shows most areas
remaining below criteria. So will not issue a wind advisory at this
time and monitor conditions as the front moves through.

Lows are expected to be in the lower to mid 40s. Continued cold air
advection through Sunday is expected to keep highs in the lower 60s
on Sunday. Although full insolation and relaxing winds will make it
feel a little better.

.LONG TERM...(Sunday night through Saturday)
Issued at 258 PM CDT Sat Oct 14 2017

Surface high pressure over the Central Plains on Sunday night moves
off to the southeast on Monday and remains over the southeast into
the southern Plains keeping the gulf moisture off shore. Northwest
mid level flow aloft on Monday then continues across the central
Plains into mid week then transitions to southwest flow by then end
of the week. Models move an upper trough off the eastern Pacific and
into the Rockies on Saturday. There are some model differences with
the timing and the strength of the trough next weekend so confidence
is not high with precipitation chances. With return flow from mid
week onward low level moisture will increase through the end of the
week with dew points increasing into the mid 50s by Saturday. High
temperatures for the week start out around normal on Monday with
highs in the lower 70s on Monday warming up into the mid 70s for
much of the week and into the upper 70s on Friday. Lows will start
out Monday morning in the upper 30s, then in the 40s through Thursday
morning with lows in the 50s for Friday and Saturday morning. Will
monitor potential for Monday morning for some patchy frost in
sheltered areas possible if temperatures are able to cool a few more
degrees under good radiational cooling conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1217 PM CDT Sat Oct 14 2017

Timing TS impact at the terminals is the main challenge. Will
include some TEMPO groups for the most likely timing based on
HRRR. Think there will be a period of MVFR CIGS behind the FROPA
that could last a few hours. These clouds should scour out by dawn
Sunday. Northwest winds will be gusty through the night behind
the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...53
AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Sat Oct 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-152015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

As a front moves across the area later this afternoon into the
evening hours, some of the storms that develop could become
severe, mainly south and east of the Kansas Turnpike. Hail and
damaging wind gusts will be the primary hazards.

A period of strong winds will follow in the wake of these storms
this evening into the early morning hours. Sustained winds of 20
to 25 mph with gusts near 35 mph will be possible across north
central Kansas. These winds may cause driving difficulties on
east to west roads, including I-70, and blow around any light or
unsecured objects. The winds will rapidly decrease early Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Oct 14, 5:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 SE NEW STRAWN         38.25N 95.72W
10/14/2017  M64 MPH          COFFEY             KS   MESONET

            RELAYED BY THE EM.

&&

JP
Local storm report, Oct 14, 5:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 N LAWRENCE            38.97N 95.26W
10/14/2017                   DOUGLAS            KS   EMERGENCY MNGR

            DELAYED REPORT. MULTIPLE REPORTS OF POWER
            LINES DOWN, TREES DOWN. GENERALLY NORTH OF
            9TH ST. AND EAST OF IOWA STREET.

&&

JP
Special weather statement, Oct 14, 5:28 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT OCT 14 2017

KSZ024-039-142300-
Shawnee-Jackson-
528 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE AND JACKSON
COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Potawatomi Reservation around 540 PM CDT.
  Hoyt and Mayetta around 545 PM CDT.
  Denison around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3942 9557 3942 9559 3919 9559 3914 9604
      3946 9604 3955 9557
TIME...MOT...LOC 2227Z 249DEG 45KT 3926 9601
Local storm report, Oct 14, 5:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
10/14/2017                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            LARGE TREE DOWN OVER VALLEY STREET IN
            SOUTHEAST WAMEGO.

&&

JW
Local storm report, Oct 14, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 E OLIVET              38.48N 95.73W
10/14/2017                   OSAGE              KS   EMERGENCY MNGR

            SEMI TRUCK JACK KNIFED AT MILE MARKER 116
            AND US HIGHWAY 75. NO INJURIES WERE
            REPORTED. TIME ESTIMATED BY RADAR.

&&

JP
Local storm report, Oct 14, 5:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     OTTAWA                  38.61N 95.27W
10/14/2017                   FRANKLIN           KS   PUBLIC

            SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB
            DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS
            AND POWER LINES DOWN IN THE TOWN. RADAR
            ESTIMATED TIME.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 6:46 AM CDTSpecial Weather StatementTOPClay29 min
Oct 14, 7:34 AM CDTSpecial Weather StatementTOPNemaha26 min
Oct 14, 1:34 PM CDTSpecial Weather StatementTOPMorris26 min
Oct 14, 2:55 PM CDTSpecial Weather StatementTOPLyon35 min
Oct 14, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Oct 14, 4:30 PM CDTSevere Thunderstorm WarningTOPGeary, Riley45 min
Oct 14, 4:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage45 min
Oct 14, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee36 min
Oct 14, 5:07 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin38 min
Oct 14, 5:28 PM CDTSpecial Weather StatementTOPJackson32 min
Oct 14, 6:23 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin52 min
Oct 14, 6:37 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Oct 14, 6:44 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.